Texas, 2009

Damaging Wind in Texas, August 3, 2009

August 3, 2009 · NWS AMA · 1 event in 1 county or zone

Thunderstorms moved across the eastern Texas Panhandle during the early morning hours. These storms produced strong winds but no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms moved across the eastern Texas Panhandle during the early morning hours. These storms produced strong winds but no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 2, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 2, 11:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1225 AM CDT MON AUG 3 2009

.UPDATE...
MAIN REASON FOR THE UPDATE IS TO EXPIRE THE SEVERE THUNDERSTORM WATCH
ACROSS THE NORTHEAST PANHANDLES. ALSO...ADDED MENTION OF SLIGHT END
POPS ACROSS THE NORTHEAST ZONES TO COVER ONGOING CONVECTION. UPDATED
GRIDS AND ZONES ALL READY SENT.

TAB

&&

.PREV DISCUSSION... /ISSUED 1149 PM CDT SUN AUG 2 2009/

AVIATION...
CONVECTION HAS MOVED EAST OF THE TERMINALS THIS EVENING...SO HAVE
REMOVED CB AND VCTS REMARKS. VFR FORECAST FOR THE REMAINDER OF THE
TAF CYCLE. SOUTHERLY WINDS CAN BE EXPECTED TOMORROW AS SURFACE TROUGH
REMAINS IN THE AREA...WITH WINDS GUSTING TO AROUND 20 KNOTS IN THE
AFTERNOON. LEFT ANY CB MENTION OUT OF THE FORECAST FOR NOW AS
CONFIDENCE IS LOW AS TO HOW MOUNTAIN CONVECTION WILL EVOLVE.

TAB

PREV DISCUSSION... /ISSUED 634 PM CDT SUN AUG 2 2009/

AVIATION...
MAIN AVIATION CONCERN WILL BE CONVECTION IN THE IMMEDIATE SHORT TERM.
THUNDERSTORMS HAVE DEVELOPED IN A MOIST AND UNSTABLE ENVIRONMENT
ACROSS THE OKLAHOMA PANHANDLE. WILL CONTINUE THE VCTS REMARKS AT GUY
BUT WILL INCLUDE A TEMPO GROUP FROM 00Z TO 02Z AS NEARBY CONVECTION
MAY IMPACT THE TERMINAL. CB REMARKS WILL SUFFICE AT AMA/DHT FOR
NOW...BUT WILL HAVE TO MONITOR CONVECTION MOVING OUT OF SE COLORADO
AND NE NEW MEXICO. OUTSIDE OF SOME BRIEF MVFR CONDITIONS AT GUY...VFR
FORECAST CONTINUES THE NEXT 24 HOURS.

TAB

PREV DISCUSSION... /ISSUED 328 PM CDT SUN AUG 2 2009/

DISCUSSION...
FEWER CLOUDS TODAY HAS ALLOWED TEMPERATURES TO CLIMB TODAY. SOUTHERLY
WINDS ARE TAPPING MOIST AIR AND SENDING DEWPOINTS UPWARD AS WELL.
ADDING TO THE MIX IS A DEEPENING SURFACE TROUGH OVER WHICH A LOW
LEVEL JET IS SETTING UP FOR THIS EVENING. THE BEST AREA FOR ANY
SEVERE STORMS TO INITIATE WILL BE IN THE WESTERN PORTIONS OF THE
PANHANDLES ALTHOUGH COVERAGE MAY BE LESS THAN IN PREVIOUS DAYS.

FEW CHANGES WERE MADE TO THE FORECAST PACKAGE. TEMPERATURES WILL BE
TRENDING UPWARD EARLY THIS WEEK AS THE SOILS DRY AND THE UPPER HIGH IS
PRESSED EASTWARD BY A STRONG WEST COAST SYSTEM. DISTURBANCES WILL
CONTINUE TO RIDE OVER THE RIDGE AND BRING THE CHANCES OF PRECIPITATION
THROUGH MIDWEEK. THE COVERAGE OF THE STORMS WILL DECREASE AS THE
NORTHWEST FLOW WEAKENS AND SUBSIDING AIR INTENSIFIES. THE BEST
CHANCES FOR ANY PRECIPITATION APPEARS TO BE IN THE OKLAHOMA AND
NORTHERN TEXAS PANHANDLE AS A SURFACE BOUNDARIES REMAINS STALLED OVER
KANSAS AND DISTURBANCES ROLL PAST THE AREA ALONG THE STATIONARY FRONT.

THE GENERAL FLOW WILL BE SHIFTING TO THE SOUTHWEST AS THE HIGH
CENTERS FURTHER TO THE EAST BY THE END OF THE WEEK. AS THE RIDGE
MOVES FURTHER EASTWARD AND THE WEST COAST TROUGH SETS UP...THIS WILL
ALLOW TEMPERATURES TO LOWER A BIT LATE IN THE WEEK.

THE MAIN CHANGES TO THIS PACKAGE WERE MADE ON FIRST PERIOD POPS AND
QPF...WITH MINOR TWEAKS OTHERWISE.

WYNNE

FIRE WEATHER...
HIGH PRESSURE WILL INTENSIFY OVER THE PANHANDLES EARLY IN THE WEEK
AND WILL PUSH TEMPERATURES UP AND ALLOW THE GROUND SURFACE TO DRY
FROM THE RECENT RAINS. 20 FOOT WINDS REMAIN AROUND 10 TO 15 KTS
THROUGH THE WEEK WHILE THE MINIMUM AFTERNOON RH READING ARE EXPECTED
TO CONTINUE AT 20 PERCENT OR HIGHER. NEXT WEEKEND...CONDITIONS SHOULD
BE DRIER AND WINDS MAY BE STRONGER AS A STRONG SURFACE SYSTEM SETS UP
IN THE LEE OF THE ROCKIES.

WYNNE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/10
Hazardous weather outlook, Aug 2, 11:12 PM CST, 48 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1212 AM CDT MON AUG 3 2009

OKZ001>003-TXZ001>020-031100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1212 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE ACROSS THE CENTRAL AND EASTERN OKLAHOMA
PANHANDLE AND NORTHEAST TEXAS PANHANDLE THROUGH TONIGHT. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OKLAHOMA AND NORTHWEST
TEXAS PANHANDLES MONDAY AFTERNOON THROUGH THURSDAY NIGHT. SOME OF THE
STORMS MAY APPROACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS. HEAVY RAIN MAY ALSO LEAD TO LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TAB

In the hours before

Local storm report, Aug 2, 9:16 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1016 PM CDT SUN AUG 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             7 WNW TURPIN            36.91N 101.00W
08/02/2009  E2.50 INCH       TEXAS              OK   PUBLIC

            GROUND WAS COMPLETELY COVERED IN HAIL RANGING FROM GOLF
            BALL TO TENNIS BALL SIZE

&&

EVENT NUMBER AMA0900144

NUTTALL
Local storm report, Aug 2, 9:26 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1026 PM CDT SUN AUG 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             7 WNW TURPIN            36.91N 101.00W
08/02/2009  E1.00 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA0900145

NUTTALL
Local storm report, Aug 2, 9:29 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1029 PM CDT SUN AUG 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1028 PM     HAIL             6 N TURPIN              36.96N 100.88W
08/02/2009  E0.75 INCH       BEAVER             OK   PUBLIC

            IN THE PONDEROSA AREA

&&

EVENT NUMBER AMA0900146

NUTTALL
Local storm report, Aug 2, 10:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1148 PM CDT SUN AUG 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             HOUGH                   36.87N 101.57W
08/02/2009  E1.75 INCH       TEXAS              OK   TRAINED SPOTTER

            PEA TO GOLF BALL SIZED HAIL ONGOING

0648 PM     HAIL             2 N GUYMON              36.72N 101.48W
08/02/2009  E0.88 INCH       TEXAS              OK   EMERGENCY MNGR

0955 PM     TSTM WND GST     7 WNW TURPIN            36.91N 101.00W
08/02/2009  E65 MPH          TEXAS              OK   TRAINED SPOTTER

1000 PM     HAIL             4 NW TURPIN             36.91N 100.92W
08/02/2009  E1.75 INCH       BEAVER             OK   EMERGENCY MNGR

1000 PM     TSTM WND GST     4 NW TURPIN             36.91N 100.92W
08/02/2009  E65 MPH          BEAVER             OK   EMERGENCY MNGR

1005 PM     HAIL             7 WNW TURPIN            36.91N 101.00W
08/02/2009  E2.50 INCH       TEXAS              OK   PUBLIC

            GROUND WAS COMPLETELY COVERED IN HAIL RANGING FROM GOLF
            BALL TO TENNIS BALL SIZE

1025 PM     HAIL             7 WNW TURPIN            36.91N 101.00W
08/02/2009  E1.00 INCH       TEXAS              OK   TRAINED SPOTTER

1028 PM     HAIL             6 N TURPIN              36.96N 100.88W
08/02/2009  E0.75 INCH       BEAVER             OK   PUBLIC

            IN THE PONDEROSA AREA

&&

EVENT NUMBER AMA0900139 AMA0900140 AMA0900141 AMA0900142 AMA0900143
AMA0900144 AMA0900145 AMA0900146

ERA
Special weather statement, Aug 2, 11:14 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1214 AM CDT MON AUG 3 2009

TXZ004-030545-
OCHILTREE TX-
1214 AM CDT MON AUG 3 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1245 AM CDT FOR OCHILTREE COUNTY.

AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTHWEST OF PERRYTON...MOVING SOUTHEAST AT
20 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

ANDRADE
Special weather statement, Aug 2, 11:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1231 AM CDT MON AUG 3 2009

TXZ005-030600-
LIPSCOMB TX-
1231 AM CDT MON AUG 3 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 100 AM CDT FOR LIPSCOMB COUNTY.

AT 1230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM BOOKER TO 5 MILES WEST OF
HIGGINS...MOVING EAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

JJB

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lipscomb

When
August 3, 12:00 AM CST to 12:01 AM CST
Where
Lipscomb County, 6.19 mi SSE of Darrouzett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.350, -100.270

The general public reported thunderstorm wind gusts of fifty-two knots.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190873.